Alert archive / Ohio / Flash Flood Warnings in 2006

Flash Flood Warning 35, NWS Wilmington, OH

July 21, 2006Scioto County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jul 21, 2006, 8:30 PM EDT for Scioto County, Ohio. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2006, 8:30 PM EDT (00:30 UTC)
Expired
Jul 21, 2006, 10:30 PM EDT
In force
2 hr
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Scioto County, OH

The radar

The Cincinnati radar (KILN), 107 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.5 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2006-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2006-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 220032
FFWILN
OHC145-220230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
830 PM EDT FRI JUL 21 2006

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCIOTO COUNTY IN SOUTHWEST OHIO

* UNTIL 1030 PM EDT

* AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT THUNDERSTORMS HAD PRODUCED HEAVY RAINFALL ACROSS THE WARNED 
  AREA. RADAR ESTIMATED NEARLY 3 INCHES OF RAIN HAD FALLEN OVER 
  SOUTHWESTERN SCIOTO COUNTY SINCE 6 PM. 

* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA WITH ANOTHER
  2 INCHES POSSIBLE THROUGH 930 PM EDT. RUNOFF FROM THIS EXCESSIVE
  RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR.

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...PORTSMOUTH...
WHEELERSBURG...NEW BOSTON...ROSEMOUNT...SCIOTODALE AND SOUTH WEBSTER.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY. DO NOT DRIVE
YOUR VEHICLE INTO WATER OF AN UNKNOWN DEPTH ON THE THE ROAD. IT ONLY
TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODING. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW
MUCH WATER IS ON THE ROADS...ESPECIALLY IF VISIBILITY IS RESTRICTED
DUE TO HEAVY RAIN. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY
AWAY MOST SPORT UTILITY VEHICLES AND PICKUPS. MOTORISTS SHOULD NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH. TAKE A DIFFERENT ROUTE TO REACH
YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES.

LAT...LON 3885 8270 3861 8272 3862 8325 3882 8326

$$
 TIPTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:13 PM EDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 21, 3:13 PM EDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
313 PM EDT FRI JUL 21 2006

.AVIATION /00Z-24Z/...
LOW PRESSURE MOVING UP A STALLED FRONT WILL RESULT IN LESS THAN
IDEAL AVIATION WEATHER OVER THE NEXT 24 HOURS. CURRENT CONDITIONS AT
CVG AND LUK INCLUDE THUNDERSTORMS WITH LOWERED VISIBILITIES AND
CEILINGS. THESE CONDITIONS ARE EXPECTED TO PERSIST UNTIL 16Z. OTHER
SITES WILL SEE DETERIORATING WEATHER TONIGHT AS THE LOW CONTINUES
NORTHEAST AND INTENSIFIES. RAINFALL WILL COME TO AN END LATER IN THE
FORECAST WHEN THE LOW MOVES OUT OF THE AREA. MVFR CEILINGS ARE
FORECAST TO LINGER BEHIND THE LOW.
&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
SURFACE ANALYSIS SHOWS BOUNDARY FROM SURFACE LOW NEAR KPAH TO
SOUTHERN OHIO INTO WESTERN PA. AT 18Z 100 MB INSTABILITY AROUND
FRONTAL BOUNDARY IS 2000 TO 3000 J/KG. KILN RADAR IS SHOWING
SCATTERED CONVECTION JUST SOUTH OF THE OHIO RIVER.

CONCERNED ABOUT THIS EVENING INTO SATURDAY MORNING. FOR THIS
EVENING CONCERNED ABOUT SEVERE AND FLOODING THREAT. MCS NEAR SURFACE
LOW (KPAH) IS SLOWLY DIVING SOUTH AND EAST INTO VERY UNSTABLE
AIRMASS. THIS COMPLEX SHOULD NOT AFFECT US...HOWEVER CONVECTION
WILL LIKELY DEVELOP ALONG BOUNDARY INTO THE TRI-STATE THIS
EVENING. WITH 500 MB WINDS AROUND 50 KTS THIS EVENING AND SOME DRY
AIR ALOFT...EXPECT DAMAGING WINDS TO BE THE MAIN THREAT. AFTER
LOOKING AT WIND FIELDS...TRAINING IS EXPECTED WHICH COULD PRODUCE
SOME FLOODING.

SECONDARY CONCERN...BUT JUST AS SERIOUS...IS FOR LATER TONIGHT AS
BROAD UPPER TROF DIGS INTO OHIO VALLEY AND SHARPENS. THIS IN TURN
BRINGS SURFACE LOW FROM WESTERN KY INTO SC OHIO BY 12Z THEN INTO
WESTERN PA. THIS BEING JULY WITH PWS EXPECTED TO BE ABOVE 2 INCH
AND A DEEPENING SURFACE LOW MOVING ACROSS SOUTHERN FORECAST WILL
POST A FLOOD WATCH TONIGHT INTO SATURDAY MORNING. THREE HR FFG
VALUES ARE BETWEEN 1.5 TO 2.5 INCHES. WILL LEAVE SLGT CHC POPS
INTO THE EVENING AS SECONDARY COLD FRONT IS EXPECTED TO COME
THROUGH.

WILL GO WITH MAV TEMPS.

TIPTON

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
SURFACE HIGH PRESSURE IN CONTROL EARLY IN THE LONG TERM PERIOD. AS
HIGH PUSHES SLOWLY EAST THROUGH MID WEEK...RETURN FLOW WILL
GRADUALLY SET UP. THIS COMBINED WITH SOME AIRMASS MODIFICATION...
WILL ALLOW FOR A GRADUAL WARM UP IN TEMPERATURES EACH DAY. LATER IN
THE WEEK...MODELS FAIRLY CONSISTENT PUSHING COLD FRONT DOWN TOWARD
AREA. TIMING IS A STILL A BIT OF AN ISSUE SO WILL JUST GO WITH LOWER
CHANCE POPS STARTING WEDNESDAY NIGHT AND CONTINUING ON THROUGH
FRIDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH FOR OHZ053>056-060>065-070>074-077>082-088
     FROM 8 PM FRIDAY TO 11 AM SATURDAY.
KY...FLASH FLOOD WATCH FOR KYZ089>100 FROM 8 PM FRIDAY TO 11 AM
     SATURDAY.
IN...FLASH FLOOD WATCH FOR INZ058-059-066-073>075-080 FROM 8 PM
     FRIDAY TO 11 AM SATURDAY.
&&
Hazardous weather outlook, Jul 21, 4:29 PM EDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
429 PM EDT FRI JUL 21 2006

OHZ026-034-035-042>046-051-052-222030-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-
429 PM EDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL OHIO...
MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

INZ050-058-059-066-OHZ053>056-060>065-070>074-080-222030-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-CLARK-MADISON-FRANKLIN OH-
LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-
BUTLER-WARREN-CLINTON-ROSS-HOCKING-HIGHLAND-
429 PM EDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT

NUMEROUS HEAVY SHOWERS AND THUNDERSTORMS ARE EXPECTED OVERNIGHT INTO
SATURDAY MORNING AS A DEEPENING LOW PRESSURE MOVES FROM WESTERN
KENTUCKY INTO WESTERN PENNSYLVANIA SATURDAY AFTERNOON. THE
ATMOSPHERE IS VERY MOIST AND IS CAPABLE OF PRODUCING AN EXTENDED
PERIOD OF VERY HEAVY RAINFALL. THIS RAINFALL COULD EASILY LEAD TO
FLASH FLOODING ALONG STREAMS AND IN URBAN AREAS. THUS A FLOOD
WATCH HAS BEEN POSTED THROUGH SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

INZ073>075-080-KYZ089>100-OHZ077>079-081-082-088-222030-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
HAMILTON-CLERMONT-BROWN-ADAMS-PIKE-SCIOTO-
429 PM EDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL
OHIO AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT

A STATIONARY BOUNDARY ALONG THE OHIO RIVER WILL BE THE FOCUS
OF SHOWERS AND THUNDERSTORMS THIS EVENING INTO THE OVERNIGHT. ANY OF THE
THESE STORMS COULD BE COME SEVERE WITH DAMAGING WINDS THROUGH
MIDNIGHT.

NUMEROUS HEAVY SHOWERS AND THUNDERSTORMS ARE EXPECTED OVERNIGHT INTO
SATURDAY MORNING AS A DEEPENING LOW PRESSURE MOVES FROM WESTERN
KENTUCKY INTO WESTERN PENNSYLVANIA SATURDAY AFTERNOON. THE
ATMOSPHERE IS VERY MOIST AND IS CAPABLE OF PRODUCING AN EXTENDED
PERIOD OF VERY HEAVY RAINFALL. THIS RAINFALL COULD EASILY LEAD TO
FLASH FLOODING ALONG STREAMS AND IN URBAN AREAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

 TIPTON

In the hours before

Local storm report, Jul 21, 7:52 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
752 PM EDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     3 SW RISING SUN         38.92N  84.90W
07/21/2006                   OHIO               IN   LAW ENFORCEMENT

            TREE AND POWER LINES DOWN

&&
Local storm report, Jul 21, 8:01 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
801 PM EDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     COLD SPRING             39.02N  84.44W
07/21/2006                   CAMPBELL           KY   LAW ENFORCEMENT

            TREES DOWN IN FORT THOMAS AND COLD SPRINGS

&&

Nearby

Flash Flood Warnings in Ohio, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.